Post-Bulimia PPI's and Digestive Woes

4 posts / 0 new
Last post
beYOUtiful
beYOUtiful's picture
Post-Bulimia PPI's and Digestive Woes

When I finally kicked purging to the curb in February of this year (only to subsequently replace it with "binging-overexercising-restricting"), I experienced fiery acid reflux, extreme stomach discomfort and constant aches and pains. To remedy this and ease my body's transition into bulimia recovery, I began taking a PPI (Proton Pump Inhibitor) which dramatically decreases the amount of acid your stomach produces - and thus, lessens the severity of post-bulimia GERD/reflux. After a few weeks of regular (20-40mg) Omeprazole treatment, the medication proved successfull: I was finally able to keep food down without enduring any of the dreaded acid reflux. However, after a while I became so fearful that I had done permanent damage to my insides, and that the GERD horrors would return with a vengeance any minute, that I truly became dependent on the PPI. From the end of February until a few weeks ago, I was consistently taking 20-40mg of Omeprazole on a daily basis. When I abruptly stopped taking the PPI's in early November, switching to a weaker H-2 acid-suppressing medication, it was as if the pits of hell were unleashed and began wreaking havoc on my insides! I soon began having a constant gnawing pain and pressure on the right side of my back, extreme bloating and gas, diahrrea, and sharp burning pains in my tummy.

At this point, I've narrowed the culprits down to the following: "rebound acid hypersecretion", a condition where your body goes into acid overdrive when abruptly discontinuing a PPI after long-term use, my gall bladder isn't functioning properly (a condition common with individuals on "starvation/crash diets"), or my pancreas is inflamed due to gallstones. My body just feels so confused and achey. The reason I choose to share this experience with you all is because if these recent digestive woes are the result of PPI dependency, I strongly urge you all to ensure you take them under medical supervision! As a side note, I had an ultrasound yesterday to determine what kind of shape my insides (gall bladder, pancreas, liver, etc.) are in, and I should get the results today or tomorrow. I'll be sure to provide an update, for those interested in this digestive dliemna!

Can anyone relate to experimenting with PPI's, or digestive complications from bulimia/anorexia (more specifically, damage done to the gall bladder/pancreas)?

JoBlogs
JoBlogs's picture
sounds grim :/ big hugz xxxx

sounds grim :/ big hugz xxxx

Jo
xxx

beYOUtiful
beYOUtiful's picture
Thanks Jo. My ultrasound came

Thanks Jo. My ultrasound came back normal. I'm back on 40 mg of Omeprazole - and lo and behold: the most painful of the symptoms have significantly subsided! I need to find a gentle way to wean my body off these pills. Cold turkey is simply no longer an option! :/

JoBlogs
JoBlogs's picture
Will your drs help you with

Will your drs help you with that?

Jo
xxx

Join the BulimiaHelp.org Recovery Program & Support Community. Tell me more

 

 

 


 

 


The information provided in this website is for information purposes only. The information on this website is NOT a substitute for proper diagnosis, treatment or the provision of advice by an appropriate health professional. Please refer to the full disclaimer and copyright. If you do think you might suffer from an eating disorder, it is important that you talk to your General Practitioner, as there are many physical complications that can arise from being at an unhealthily low weight or from losing weight very quickly, or from purging. We advise you to seek professional help with working on an eating disorder.

 

Copyright © BulimiaHelp.org. 2013. All rights reserved.